Tornadoes · United States · Colorado · 2003
F0 tornado, Haswell, Colorado, June 6, 2003
This F0 tornado ran 1.0 miles across Kiowa County on June 6, 2003, touching down at 9:20 PM MDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 6, 2003
- Touchdown
- 9:20 PM MDT (03:20 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Kiowa County
- Touchdown point
- 38.480, -103.180
- Lift-off point
- 38.480, -103.180
- Record number
- 408
What the Weather Service recorded
A brief tornado occurred over open country with no known damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the tornado touched down at Jun 6, 2:39 PM MDT, 6 hours 41 minutes earlier.
Area forecast discussion, Jun 6, 2:39 PM MDT, 6 hours 41 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 239 PM MDT FRI JUN 6 2003 SHORT TERM DISCUSSION...(TONIGHT AND SATURDAY). ..MAIN CHALLENGE IS WHAT TO EXPECT FROM STRONG COLD FRONTAL PASSAGE TONIGHT... QUICK LOOK AT 18Z MESO-ETA...INDICATES GENERAL AGREEMENT WITH 12Z MESO-ETA...WHICH IS WHAT SHORT-TERM FORECAST IS BASED ON. LOOKS LIKE STRONG FRONT TO ENTER NORTHERN EL PASO COUNTY 03Z-04Z ACCOMPANIED BY BLAST OF NORTHERLY WIND (GUSTS TO 40 MPH POSSIBLE DUE TO RAPID PRESSURE RISES BEHIND FRONT)...RAIN...SNOW DOWN TO ABOUT 7K...AND FALLING TEMPERATURES. THIS FRONTAL TIMING IS A LITTLE AHEAD OF PREVIOUS THINKING. FRONT SHOULD BE THROUGH ENTIRE I-25 CORRIDOR OF CWA BY 09Z IF NOT SOONER...AS COLD AIR DAM SURGES SOUTH ALONG THE FRONT RANGE. IT SHOULD BE THROUGH THE PLAINS FARTHER EAST BY 12Z IF NOT SOONER. MODEL TEMPERATURE FIELDS STILL SUPPORT SOME SNOW DOWN TO ABOUT 7K. PUT SOME LIGHT ACCUMULATIONS IN THE GRIDS ABOVE 7000 FEET ACROSS EL PASO/TELLER/LAKE AND CHAFFEE COUNTIES FOR TONIGHT AND SATURDAY. THE HIGHER TERRAIN OF TELLER/LAKE AND CHAFFEE COUNTIES COULD SEE A FEW INCHES OF SNOW. BEST PRECIP ODDS WITH THIS ONE WILL BE ACROSS NORTHERN EL PASO AND NORTHERN TELLER COUNTIES...WHERE THE OROGRAPHIC EFFECTS OF THE NORTH WIND WILL AMPLIFY PRECIP AMOUNTS AND COOLING. HAVE RAISED POPS THESE AREAS TO THE LIKELY CATEGORY. LAKE/CHAFFEE COUNTIES... ESPECIALLY NORTHERN AND EASTERN SECTIONS COULD...COULD ALSO SEE SOME OF THE BETTER AMOUNTS...BUT OF A MORE SCATTERED NATURE. ELSEWHERE...SCATTERED AT BEST ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS...AND JUST ISOLATED FARTHER WEST...ACROSS THE SAN LUIS VALLEY...SAN JUANS AND LA GARITAS. LOOKS LIKE THIS SYSTEM AFFECTS THE EAST IN TWO PUNCHES. THERES THE 1ST ONE TONIGHT...AND THE 2ND ONE AROUND MIDDAY SATURDAY. THIS 2ND PUNCH LOOKS COLDER AND WILL ACT TO REINFORCE THE FIRST PUNCH...KEEPING THE WEATHER PATTERN WINDY...COLD...AND UNSETTLED THROUGH THE DAY SATURDAY ACROSS THE EAST. SOME OF THE ENERGY FROM THIS SECOND PUNCH MAY TRY TO FILTER WEST THROUGH THE PASSES INTO THE SAN LUIS VALLEY BY LATE SATURDAY...BUT THIS WOULD BE MAINLY IN THE FORM OF EASTERLY WINDS AND COOLER AIR. LW LONG TERM DISCUSSION...(SATURDAY THROUGH THURSDAY). ...CONCERNS ARE CHANCES FOR PRECIP AND SUNDAY MORNING TEMPS... STRONG UPPER SYSTEM OVER NORTHERN PLAINS STILL WILL BE CLOSE ENOUGH TO PROVIDE LIFT AND MOISTURE FOR SLIGHT CHANCE TO CHANCE POPS ACROSS THE CWFA. PRECIP WILL LIKELY LAST...ACCORDING TO MODELS...UNTIL AROUND MIDNIGHT. THERE WILL BE SOME CLEARING THROUGH THE REST OF THE NIGHT...BUT WITH DEW POINTS IN THE LOWER 30S TO LOWER 40S IN THE PLAINS...AND WITH THE THE SHORT NIGHT...EXPECT GUIDANCE LOWS WILL BE PRETTY GOOD...UPPER 30S TO 40S IN THE PLAINS AND LOWER TO MID 30S IN THE SAN LUIS VALLEY. NO MENTION OF FROST IN THE PLAINS. SUNDAY...MODELS GIVE SOUTHEAST FLOW TO THE PLAIN IN THE AFTERNOON...BUT MOISTURE IS QUITE LOW. GOING FORECAST HAD BROAD BRUSH 20 POPS...AND I DECIDED TO CUT TO 10S IN THE HIGH VALLEYS AND PLAINS. AS SUNDAY APPROACHES WE MAY TRIM POPS EVEN FURTHER. MID LEVEL TEMPS MUCH MILDER THAN ON SATURDAY (SOME 7-10C WARMER) SO RAISED HIGHS A FEW DEGREES FROM GOING FORECAST. MONDAY AND TUESDAY...RIDGE CONTINUES TO BUILD OVER INTER-MOUNTAIN REGION AND COLORADO. HOWEVER...IT IS A FLAT RIDGE...AND ALL MODELS SUGGEST A NUMBER OF MINOR SHORT WAVES RIPPLING THROUGH FLOW. WITH THE TIMING OF ANY SHORT WAVES DIFFICULT AT BEST...WILL CONTINUE THE TREND OF THE GOING FORECAST AND PUT SLIGHT CHANCE POPS IN THE MOUNTAINS AND SOME ADJACENT TERRITORY BOTH AFTERNOONS AND EVENINGS. MID LEVEL TEMPS WARM EVEN FURTHER...AND CURRENT TEMP GRIDS CAPTURE THIS WELL. ONLY MINOR CHANGES MADE. WEDNESDAY THROUGH FRIDAY...UPPER FLOW TRANSITIONS TO MORE WESTERLY AND SHORT WAVE MOVES ACROSS THE US-CANADIAN BORDER. FLOW IS FAIRLY WEAK OVER CWFA...AND IT WILL BE IMPOSSIBLE TO SEE OR TIME ANY MINOR SHORT WAVES MOVING THROUGH THE WEAK FLOW AT THIS TIME. SO...HAVE ELECTED TO KEEP DAILY LOW AFTERNOON AND EVENING POPS...OVER THE MOUNTAINS AND ADJACENT TERRITORY...THROUGH FRIDAY. TEMPS ARE QUITE WARM AT MID LEVELS...SO 80S WILL RULE OVER THE PLAINS AND 60S TO 70S OVER THE MOUNTAINS AND HIGH VALLEYS. -TLM- .PUB...NONE.
Hazardous weather outlook, Jun 6, 7:00 AM MDT, 14 hours 20 minutes before
COZ058>089-093>099-071300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT FRI JUN 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE ANTICIPATED TODAY ACROSS PARTS OF SOUTHEASTERN COLORADO. THE BEST CHANCE OF STORMS WILL BE LATE THIS AFTERNOON AND EVENING ALONG THE INTERSTATE 25 CORRIDOR FROM NEW MEXICO TO THE PALMER DIVIDE. A STRONG UPPER LEVEL LOW DROPPING SOUTHEAST FROM MONTANA WILL INITIATE THE THUNDERSTORM ACTIVITY THIS AFTERNOON. HOWEVER... MOISTURE IN THE LOW LEVELS IS LIMITED. FOR THIS REASON...SEVERE THUNDERSTORMS ACTIVITY IS NOT ANTICIPATED AT THIS TIME. THE PRIMARY THREAT FROM THUNDERSTORMS TODAY WILL BE WIND GUSTS TO 45 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER. BY LATE TONIGHT...A STRONG COLD FRONT WILL MOVE ACROSS THE AREA. THIS FRONT WILL BRING IN MUCH COOLER AIR ONCE AGAIN INTO THE REGION. SNOW SHOWERS WILL BE POSSIBLE ACROSS THE CENTRAL MOUNTAINS AND PIKES PEAK REGION DURING THE EARLY MORNING HOURS. ACCUMULATIONS SHOULD BE LESS THAN AN INCH...MAINLY ON GRASSY SURFACES. SNOW LEVELS IN THE PIKES PEAK REGION SHOULD BE AT OR ABOUT 7000 FEET. WITH MANY RIVERS ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO... ESPECIALLY THE ARKANSAS RIVER...EXPERIENCING HIGH AND FAST FLOWS DUE TO SNOW MELT...PEOPLE ARE URGED TO USE CAUTION AND STAY TUNED TO THE LATEST WEATHER UPDATES...WHEN PLANNING USE ON AND ALONG AREA RIVERS AND STREAMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. BRISK NORTH TO NORTHEAST WINDS OF 10 TO 20 MPH WILL CONTINUE TO ACCOMPANY A COLD SURFACE HIGH PRESSURE SYSTEM INTO COLORADO THROUGH SATURDAY AFTERNOON. SCATTERED RAIN AND SNOW SHOWERS ARE ALSO EXPECTED...WITH THUNDERSTORMS POSSIBLE IN THE AFTERNOON. SOME LIGHT ACCUMULATIONS OF SNOW MAY OCCUR ABOVE 7000 TO 8000 FEET. EXPECT WIND GUSTS AROUND 40 MPH ABOVE 10000 FEET AS AN ASSOCIATED UPPER JET CROSSES THE STATE. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE AREA WIDE ON SUNDAY. WARMER AND DRIER CONDITIONS ARE EXPECTED MONDAY THROUGH THURSDAY...WITH A CHANCE FOR ISOLATED...MAINLY DRY...AFTERNOON AND EVENING THUNDERSTORMS IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE TODAY ACROSS THE EASTERN MOUNTAINS AND EASTERN PLAINS. KC/SH
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 00:00Z
3.3 hours before the tornado, 155 km from the path. June 7, 2003.
- Mixed-layer CAPE
- 495 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 330 J/kg
- Mixed-layer LCL
- 2202 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 8.5 K/km
The surface observations
La Junta Municipal (LHX), 56 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Pueblo radar (KPUX), 87 km away, was scanning. The volume nearest the touchdown began at 03:22 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of June 6, 2003
7 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.